MAUDE Adverse Event Report: ZIMMER GMBH WAGNER STEM 17/225; PROSTHESIS, HIP

ZIMMER GMBH WAGNER STEM 17/225; PROSTHESIS, HIP
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Failure of Implant (1924); Osteolysis (2377)
Date of Event 10/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).D10.Unknown head item# unknown lot# unknown.G2.Report source: switzerland.Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that one patient had a hip replacement on unknown date, and subsequently underwent a revision surgery due to wagner stem fracture.Due diligence is in process and to date no additional information on the reported event has been provided.
 
Event or Problem Description
It was reported that a patient underwent a second stage revision due to infection with final implantation.Subsequently, approximately 20 months later, the patient presented with a fracture of the femoral stem and was revised.During the revision, heterotopic ossifications and osteolysis was noted as well.The proximal portion of the stem was removed easily while the distal portion required a trochanteric osteotomy.The head and stem were replaced without complications, and the osteotomy was secured with a plate, screws, and cerclage wires.Diligence is completed and no further information on the reported event has been provided.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: a3, b4, b5, b7, d1, d6a, d9, e1,g3, g6, h2, h6, h11.D10.Biolox option head 32mm+3.5 item# unknown lot# unknown.Unknown cerclage wires item# unknown lot# unknown.Unknown screws item# unknown lot# unknown.Product has been received by zimmer biomet and the investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
Diligence is completed and no further information on the reported event has been provided.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: b4, g3, g6, h2, h3, h6, h11.The wagner stem and the biolox head were returned for investigation, and it can be confirmed that the wagner stem is fractured.The biolox head exhibits metal transfer on the articulating surface and the bevel but it is overall inconspicuous.No bone ongrowth is observed on the anchoring surface of the proximal fractured part; however, damages can be found close to the fracture site on the anterolateral side.Traces of bone attachment are present on the anchoring surface of the distal fractured part.On the lateral side of the stem, two distinguish damages can be seen.One damage is visible on the surface and through one of the fins, whose appearance suggests it may have been caused by screws or drill.The other damage is extending across two fins as well as across the fracture line.The features on the fracture surfaces suggest a fatigue fracture, with the origin located on the lateral side right next to the observed damage extending across the fracture site.A review of the device manufacturing records confirmed no abnormalities or deviations that could be related to the reported event.Based on the available information, it was determined that zimmer biomet products were used together with products from another manufacturer (an unknown cup from mathys).According to instruction for use of the wagner stem valid at the time of manufacture ¿implants and implant parts must only be combined with components belonging to the same system.¿ review of the complaint history found no additional related complaints for this item and the reported part and lot combination.Medical records were received and reviewed by a health care professional.The patient underwent an initial right tha for unknown reason and with unknown products.Then, the patient underwent a first revision surgery due to infection and subsequently, a two-stages revision surgery, again due to infection; during this last procedure, zimmer biomet products were implanted together with competitor products (rm vitamys 62/32 cup).After this, the patient presented with a fracture of the femoral stem and was revised.During the revision surgery, heterotopic ossifications and osteolysis were observed.The proximal portion of the stem was removed with ease, whereas the distal portion required a trochanteric osteotomy.Two radiographs were provided and reviewed by a radiologist.A pre-revision images of the pelvis shows a bilateral hip arthroplasty and several screws: the proximal portion of the right femoral implant is loose and shows varus malalignment consistent with a fractured of the implant.Bone quality appears unremarkable; however, extensive heterotopic ossification is present that is bridging with the hip margins.A post-revision radiograph demonstrates anatomic alignment of the implants.Screws have been removed as well as heterotopic ossification.New cerclage wires and plate and screw fixation are intact.Based on the investigation, the stem is fractured, and the characteristics of the fracture surfaces point to a fatigue fracture with origin on the lateral side.Next to the origin some damage can be found across the fracture site, indicating that the damage occurred before the fracture.The appearance and position of the damages, when comparing with the radiographs, suggest that they may have resulted from contact with the screws during implantation.These damages could have acted as stress concentration points, potentially initiating the fatigue process and contributing to the fracture of the stem.Further, review of the provided radiographs indicates that the heterotopic ossification is bridging with the hip margin, possibly inducing abnormal stress distribution upon the femoral implant.Additionally, it was determined that zimmer biomet products were used together with a product from another manufacturer.Zimmer biomet has not approved this combination of devices, and it is unknown if this off-label use caused or contributed to the reported event.In conclusion, based on the investigation, a fracture of the wagner stem occurred due to fatigue.However, if and to what extent the above-mentioned factors may have led or contributed to the reported event remains unknown.Therefore, since the cause may be multifactorial, consisting of patient- and procedure-related factors, a definitive root cause could not be identified.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description

Brand Name
WAGNER STEM 17/225
Common Device Name
PROSTHESIS, HIP
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer (Section G)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key20529934
Report Number0009613350-2024-00504
Device Sequence Number6697058
Product Code LZO
UDI-Device Identifier00889024485228
UDI-Public(01)00889024485228(17)260131(10)3054947
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2026
Device Model NumberN/A
Device Catalogue Number0100102217
Device Lot Number3054947
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2024
Supplement Date Received by Manufacturer11/07/2024
02/19/2025
04/03/2025
Initial Report FDA Received Date10/24/2024
Supplement Report FDA Received Date12/03/2024
03/17/2025
04/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 NARRATIVE.; SEE H11 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale